DOI: https://dx.doi.org/10.18203/2320-6012.ijrms20222882
Published: 2022-10-28

Drug induced methemoglobinemia: a case report

Shrushti Y. Dalal, Prateek V. Dalal

Abstract


Methemoglobinemia (MetHb) is an uncommon cause of central cyanosis and hence, not frequently considered in the differential diagnosis. Methemoglobin is an abnormal form of hemoglobin which is produced physiologically due to autooxidation. If this process of autooxidation is disturbed, either due to genetic or due to exogeneous drugs/toxins, its level rises in blood leading to tissue hypoxia. It causes central cyanosis when its level exceeds 3%. We present the case of a 19-year-old male patient who was diagnosed with methemoglobinemia due to the use of dapsone for acne vulgaris. Our case emphasizes the significance of detailed history taking, knowledge and high index of suspicion for drug-induced methemoglobinemia.

 


Keywords


Dapsone, Methemoglobin, Central cyanosis

Full Text:

PDF

References


Olson KR. Poisoning and Drug Overdose, 4th ed. New York: McGraw-Hill. 2004.

Jose B, Jose JV, Paul M. Dapsone-induced methemoglobinemia: blue cures blue. J Pharmacol Pharmacother. 2018;9:117-20.

Burke P, Jahangir K, Kolber MR. Dapsone-induced methemoglobinemia: case of the blue lady. Can Fam Physician. 2013;59:958-61.

Top WM, Gillman PK, de Langen CJ, Kooy A: Fatal methylene blue associated serotonin toxicity. Neth J Med. 2014;72:179-81.

Keerty D, Eaton K, Haynes E. Dapsone-induced hypoxia. Cureus. 2020;12:e9334.